Saturday, February 2, 2008

Girl, I Have No Faith in Medicine

That's right. I've said it. I've lost faith.

As of today, it's been more than 2 weeks of itching. The good thing is that it does seem to be a little better. Not great, but better. I took my last dose of Lyrica Thursday evening and started my Prednisone yesterday. If you've ever taken Prednisone, you might be familiar with the beast. If not, it can make you hungry, bloated, quick-tempered, and possibly weepy. It helps to shut down immune responses. In doing so, it throws you into all kinds of nastiness.

Over the last few years, the list of medications I'm allergic to keeps growing. Almost always it ends up being an itch and/or hives that throw me from the horse. I know that there are many people who can just take any old thing, but not me. Not my siblings either. My older sister and I are particularly sensitive to drugs.

Yesterday, AP released a news story: FDA Warns of Suicide Risks with Epilepsy Drugs.

Funny, that. When I saw my neurologist last year for a bout of trigeminal neuralgia (a facial pain that originates near the ear and can spread over that half of the face...itself called the suicide pain), he prescribed Neurontin. A couple of weeks into it, I called and got an appointment with the shrink who prescribes the anti-depressants I require so that my muse doesn't swallow me up. I described what was going through my head. He got on the phone with Pfizer and reported it immediately. I'm lucky he didn't put me in the hospital until the crisis passed. I had to report this to my neurologist, too. He switched me to Carbatrol. I developed - you guessed? - an itch all over. So then we progressed to Lyrica. For almost a year, I was doing fine. Then my pain specialist doubled my dosage after the dreaded rhizotomy they did on the facet nerves of my neck last November. And here we are. Itching.

I hope this is all soon completely out of my system. It's been like one long nightmare that I really, really want to wake up from. When you've had one more night of not being able to sleep more than a couple of hours without waking yourself up scratching, it begins to fray the nerves, so to speak.

I leave you with the White Stripes lyrics that inspired and informed my post today:

Girl, You Have No Faith In Medicine


Girl, you have no faith in medicine
Acetaminophen
You see the medicine
Girl, you have no faith in medicine

Is there a way to find the cure for this
Implanted in a pill?
Is it just the name upon the bottle
That determines if it will?

Is the problem you're allergic
To a well familiar name?
Do you have a problem with this one
If the results are the same?

Acetaminophen
You see the medicine
Girl, you have no faith in medicine

Well strip the bark right off a tree
And just hand it this way
Don't even need a drink of water
To make the headache go away
Give me sugar pill
And watch me just rattle
Down the street

Acetaminophen
You see the medicine
Girl, you have no faith in medicine

1 comment:

Coal Miner's Granddaughter said...

It drives me nuts that the medical community prescribes medication to deal with the side effects of the medication you are already taking, which just gives you more side effects.

I took Prednisone for one night with my itching. After sleeping for one hour, having a heart that felt like it was beating out of chest, and nearly biting the kids' heads off because of said one hour of sleep, I put that shit down the toilet! Not worth it!